South Carolina, 2017

Damaging Winds and Heavy Rain in South Carolina, July 6, 2017

July 6, 2017 · NWS CAE · 18 events in 11 counties and zones

Strong daytime heating, along with a surface trough and dry air aloft, all combined to produce scattered severe thunderstorms in the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Strong daytime heating, along with a surface trough and dry air aloft, all combined to produce scattered severe thunderstorms in the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 6, 1:31 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 1:31 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
231 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Typical summer pattern will persist through Friday with Bermuda
high pressure extending from the Western Atlantic into the Gulf
of Mexico and a lee-side trough in the local area. Temperatures
will be above normal through the week. A cold front will move
through over the weekend, then return north as a warm front
early next week. This could result in increased rain chances
across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper ridge over the southeastern states this afternoon will begin
to slip southward tonight as an upper trough moves into the
Ohio Valley. Bermuda high continues offshore with weak surface
trough across the Midlands into central GA.

RADAR indicated isolated to scattered showers and thunderstorms
over the Midlands and CSRA in the vicinity of a surface trough.
The atmosphere is moderately unstable with Lifted Indices
around minus 6C and CAPES 3000 to 4000 J/kg. Wind shear remains
weak across the area. Dry air aloft suggests a wind threat if
strong updrafts develop. Will continue low pops for convection
into the evening.

Highs this afternoon expected to reach the mid and upper 90s
with Heat index 100-105 degrees. Mainly dry weather tonight
with lows in the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The upper ridge will get suppressed farther to the south on
Friday as a long-wave trough approaches from the northwest and
slowly moves through late Friday and Friday night. A weak lee-side
trough at the surface will also move into the area, and could be the
focus for isolated to scattered showers and thunderstorms Friday
afternoon into Friday evening. Despite an increase in cloud cover,
weak compressional heating and a slight downslope component to the
low level flow will keep temperatures in the mid 90s and heat index
values in the 99-104 range.

Focus for storms early Saturday afternoon may be in the east
associated with surface trough...but models suggest an upper
disturbance and weak cold front will approach late in the day so
thunderstorms may be approaching from the Upstate. Front appears
will be slow to move through Saturday night. Presence of boundary
may allow some convection to linger.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A strong upper level ridge will prevail over the Four Corners
region, while a corresponding long wave through settles over much of
the eastern U.S. through most of the long term period. the weak
front appears to move through our FA early Sunday, and hang up near
the coast Sunday afternoon. The front appears will lift back to the
north some as a warm front early next week. The upper level trough,
increased moisture and the surface front may result in increased
rain chances over the weekend and especially early next week.
Continued chance pops. Temperatures will modify and remain near
normal through early next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered to isolated convection will continue across the TAF
sites into early evening. High resolution models indicate a
decrease in coverage by 23Z. Have indicated VCTS in TAFs.

VFR condition forecast overnight into early Friday afternoon.
Fog and stratus potential after 07/06z will be low as winds
will be around 5 knots overnight and slightly drier air will be
in place. Convection should develop again by early afternoon
Friday as an upper level disturbance approaches the area and a
surface trough remains in place across the area.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
late night/early morning stratus/fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 6, 2:59 AM EST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Thu Jul 6 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
359 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.
An isolated thunderstorm could reach severe limits this afternoon
and evening, more likely northern areas. Damaging wind gusts will be
the primary hazard with any severe thunderstorms.

Afternoon heat index values near 105.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values 100-105 Friday.

Scattered mainly afternoon and evening thunderstorms each day Friday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 6, 3:52 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     4 SE JEFFERSON          34.62N 80.34W
07/05/2017                   CHESTERFIELD       SC   PUBLIC

            REPORTED A HALF DOZEN CHICKEN PENS BLOWN
            OVER, LARGE LIMBS FROM A TREE, DAMAGE TO A
            HORSE BARN ROOF. DAMAGE TO A SMALL
            OUTBUILDING, A TREE UPROOTED AND A PONTOON
            BOAT BLOWN OVER. THIS ALL OCCURRED BETWEEN
            EUBANKS ROAD AND ANGELUS ROAD ALONG JOHNSON
            ROAD.

&&

LCV
Special weather statement, Jul 6, 3:58 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
458 PM EDT THU JUL 6 2017

GAZ040-SCZ018-025-062145-
Lincoln-McCormick-Edgefield-
458 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
NORTHWESTERN EDGEFIELD AND MCCORMICK COUNTIES...

At 457 PM EDT, a strong thunderstorm was located over Calhoun Falls,
or 12 miles east of Middleton, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Bradley,
Willington and Mount Carmel.

If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8224 3397 8218 3399 8210 3398 8205
      3395 8204 3396 8201 3382 8205 3392 8263
      3398 8265
TIME...MOT...LOC 2057Z 272DEG 32KT 3407 8255

LCV

The radar

The Columbia radar (KCAE), 92 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Edgefield

When
July 6, 4:06 PM EST to 4:10 PM EST
Where
Edgefield County, 3.86 mi ENE of Morgana
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.605, -82.020

Tree down on Cherry Tree Lane.

Thunderstorm Wind, Aiken

When
July 6, 4:26 PM EST to 4:30 PM EST
Where
Aiken County, 2.58 mi SSE of Aiken
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
33.518, -81.697

Thunderstorm winds downed 2 trees at Powderhouse Rd and Woodwardia Glen in SE Aiken.

Thunderstorm Wind, Newberry

When
July 6, 5:00 PM EST to 5:05 PM EST
Where
Newberry County, 2.07 mi N of Jalapa
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.380, -81.680

Tree downed a power line and blocked Jalapa Rd near Interstate 26.

Heavy Rain, Aiken

When
July 6, 5:00 PM EST to 5:30 PM EST
Where
Aiken County, 4.83 mi NNW of New Ellenton
Property damage
$100
Crop damage
$100
Reported by
CoCoRaHS
Coordinates
33.479, -81.744

Significant weather report submitted by a CoCoRaHS observer, about 4 miles SSW of Aiken, of 0.99 inches of rain that fell in a 30 minute period ending at 6:30 pm EDT (5:30 pm EST).

Thunderstorm Wind, McCormick

When
July 6, 5:11 PM EST to 5:15 PM EST
Where
McCormick County, 5.6 mi W of Plum Branch
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.851, -82.368

McCormick dispatch reported power lines down on Holiday Rd. Time estimated.

Thunderstorm Wind, Edgefield

When
July 6, 5:25 PM EST to 5:30 PM EST
Where
Edgefield County, 5.94 mi NE of Supreme
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.890, -81.870

Several trees were downed across northern Edgefield Co SC, including one area near Old Chappells Ferry Rd and Long Cane Rd.

Thunderstorm Wind, McCormick

When
July 6, 5:26 PM EST to 5:30 PM EST
Where
McCormick County, 1.34 mi WSW of Mc Cormick
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.910, -82.300

McCormick dispatch reported a very large oak tree was downed on Railroad Ave in the town of McCormick. Time estimated.

Thunderstorm Wind, Richland

When
July 6, 5:39 PM EST to 5:44 PM EST
Where
Richland County, 0.9 mi NW of Ballentine
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.130, -81.240

Tree down on power lines on Bickley Rd across from Ballentine Elementary School.

Thunderstorm Wind, Fairfield

When
July 6, 5:55 PM EST to 5:59 PM EST
Where
Fairfield County, 4.3 mi NNE of Richtex
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.240, -81.160

Tree down near the intersection of Hwy 269 and Landis Rd. Time estimated.

Thunderstorm Wind, Fairfield

When
July 6, 6:04 PM EST to 6:09 PM EST
Where
Fairfield County, 3.97 mi SW of Smallwood
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.240, -81.000

Trees down along Interstate 77 near the Richland/Fairfield Co line.

Thunderstorm Wind, Orangeburg

When
July 6, 6:04 PM EST to 6:09 PM EST
Where
Orangeburg County, 3.45 mi W of Wolfton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.580, -81.040

SCHP reported tree in roadway at Slab Landing Rd and Woodhaven St.

Thunderstorm Wind, Lexington

When
July 6, 6:06 PM EST to 6:10 PM EST
Where
Lexington County, 2.69 mi NE of Gilbert
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.950, -81.350

Public report via social media of trees down, including one down on a house.

Thunderstorm Wind, Lexington

When
July 6, 6:17 PM EST to 6:22 PM EST
Where
Lexington County, 0.57 mi E of Kathwood
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.980, -81.070

Photos provided by the public via social media indicated at least one tree trunk snapped, as well as numerous large tree limbs downed, on K Avenue. Time estimated.

Thunderstorm Wind, Kershaw

When
July 6, 6:29 PM EST to 6:30 PM EST
Where
Kershaw County, 3.69 mi ESE of Warren Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.310, -80.720

Tree down along Wateree Dam Rd.

Thunderstorm Wind, Sumter

When
July 6, 7:08 PM EST to 7:13 PM EST
Where
Sumter County, 3.18 mi ENE of Dalzell
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -80.430

Trees down along Black River Rd. A downed tree was blocking Crestview Rd near Black River Rd. A power line was down near Dorsey Dr.

Thunderstorm Wind, Sumter

When
July 6, 7:18 PM EST to 7:23 PM EST
Where
Sumter County, 2.2 mi NE of Dubose
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.070, -80.320

Tree down on Biddle Rd near US Hwy 15.

Thunderstorm Wind, Lee

When
July 6, 7:22 PM EST to 7:27 PM EST
Where
Lee County, 0.57 mi E of Wisacky
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.150, -80.190

Trees and power lines down south of Bishopville on Wisacky Hwy.

Thunderstorm Wind, Sumter

When
July 6, 7:49 PM EST to 7:54 PM EST
Where
Sumter County, 2.39 mi WNW of Hobbs Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -79.990

Tree down along the southbound lane of Interstate 95 near exit 146.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 699542, 699544, 699545, 699562, 699546, 699547, 699549, 699550, 699551, 699552, 699553, 699561, 699560, 699554, 699555, 699556, 699557, 699558.